Author(s): Ali S, Welch CA, Park LT, Pliakas AM, Wilson A,
Abstract Share this page
Abstract OBJECTIVE: To describe 2 cases of encephalitis with neuropsychiatric symptoms including catatonia, compounded by neuroleptic use for delirious agitation culminating in malignant catatonia responsive to electroconvulsive therapy (ECT). BACKGROUND: Neuropsychiatric symptoms including catatonia can be manifestations of limbic encephalitis and encephalitides of unidentified etiology, including encephalitis lethargica. Catatonic features are often difficult to appraise in this context. This can easily lead to the use of neuroleptics, which may precipitate worsening of catatonia. METHOD: Medical, neurologic, and psychiatric histories, physical examination findings, results of laboratory, imaging and neurophysiologic investigations, and treatment response with medications and ECT were recorded. RESULTS: Both patients showed significant improvement with ECT. CONCLUSIONS: Malignant catatonia can complicate encephalitis lethargica and idiopathic limbic encephalitis, which already carry high mortality rates. When neuroleptics are used for agitation in cases of encephalitis, physicians must be wary of precipitating malignant catatonia and neuroleptics should be discontinued when such a danger emerges. Although lorazepam is helpful in treating catatonia, it may not suffice, as in the cases presented. ECT deserves serious consideration early in the course of malignant catatonia and for catatonia nested in encephalopathy secondary to encephalitis, unresolved with lorazepam.
This article was published in Cogn Behav Neurol
and referenced in Autism-Open Access